MAUDE Adverse Event Report: COOK INC ZENITH RENU AAA ANCILLARY GRAFT CONVERTER; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH RENU AAA ANCILLARY GRAFT CONVERTER; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Codes Difficult or Delayed Activation (2577); Activation Failure (3270)
Health Effect - Clinical Codes Death (1802); Foreign Body In Patient (2687); No Code Available (3191)
Date of Event 12/12/2019
Type of Reportable Event Death
Additional Manufacturer Narrative
(b)(6).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that the top cap of a zenith renu aaa ancillary graft converter delivery system was unable to be pushed off.Due to the difficulty, the delivery system was left in the patient.A (b)(6) year old male patient underwent an aorto-uniliac procedure via the left side on (b)(6) 2019.The right iliac artery was unable to be used as it was completely occluded by thrombus formation.The 22 french sheath was difficult to deliver into the patient due to tortuosity, and the delivery system was catching on calcification.One bare metal and two covered stents were deployed in the left iliac artery to dilate.Ballooning was performed along the path, and about 6 attempts were needed in order to advance the delivery system into place.The first two stents of the grafts were unsheathed without any issues, and the doctor proceeded with top stent deployment.The proximal trigger wire was removed without any issues.A first attempt was made to push off the top cap.It was pushed off half-way before resistance was felt, and it would not advance beyond half the bare stent without pushing the graft proximally.Multiple attempts were performed and the inner cannula bowed, but didn't kink.It is unknown if the pin vise was re-tightened at this point.The rest of the graft was deployed.The doctor attempted to advance the sheath over the grey dilator to provide support for the cannula to help push off the top cap.The sheath got caught on the distal trigger wire and the trigger wire was quickly removed.At this point, the graft was only attached to the delivery system by the metal cannula and the top cap.The c-arm was readjusted.The graft had moved above the renals by this point so it had to be pulled back down to position it below the renal arteries.While pulling, the top cap was re-sheathed over the suprarenal stent and became wedged down about 1cm above the proximal graft markers.The doctor used wire cutters to cut the inner cannula, removed the grey positioner and sheath, and inserted a short 22fr sheath.The graft was cannulated with the sheath, and a coda balloon was able to advance into the graft and inflated to try to push the top cap off again.Resistance was felt again and the top cap moved proximally about 1cm.The doctor then cannulated the top cap with a 6fr sheath and inserted a multiple balloons, but was still unable to push off the top cap.An angiogram was performed and the doctor was satisfied with the blood flow through the graft and concluded that the aneurysm was sufficiently excluded.He further cut the inner dilator of the delivery system shorter and closed the left groin with the intention to leave the delivery system inside the patient.Two lunderquist extra stiff wire guides were used during the procedure.There was no significant angulation in the patient¿s aortic neck.The patient was then transferred to the main theatre to perform an axillo-bifemoral operation to redivert flow from axilla to the left external iliac artery and then a fem-fem crossover to the right external iliac artery.The physician communicated that the patient was doing okay during a check-up.No other adverse effects have been reported for this incident.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Correction: h1 additional information: b2, b5, h6 - patient code this report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
On (b)(6) , it was reported the patient has passed away.At the time of the notification, it was reported "the patient passed away ¿a day and a half ago¿".Date of death is assumed to be (b)(6) 2020.Additional information has been requested regarding the cause of the patient's death but is currently unavailable.
 
Additional Manufacturer Narrative
Correction: h6 - device code.Investigation ¿ evaluation: (b)(6) hospital located in (b)(6) informed cook on (b)(6) 2019 of an incident involving a zenith renu aaa ancillary graft converter with rpn ax1-2-36-127-zt from lot 8836561.An aorto-uni-iliac procedure took place via the left side on (b)(6) 2019 involving a 90-year-old male patient with an abdominal aneurysm and an occluded right iliac artery.The sales representative was present for the case and the physician was experienced with cook devices.Introduction of the delivery system into the left iliac artery required several stents, ballooning, and six attempts due to the vessel¿s calcification and tortuosity.The proximal trigger wire was removed and the physician attempted to advance the top cap, only to encounter resistance.The physician and physician¿s assistant attempted to push off the top cap several times.The sales rep recommended deploying the rest of the graft, which was completed.The physician attempted to advance a sheath over the gray dilator to provide support for the inner cannula to help with pushing off the top cap, but the sheath got caught on the distal trigger wire, so the physician removed the trigger wire.At this point, the graft was only attached to the delivery system by the metal cannula and top cap.The physician proceeded to cut the inner cannula with wire cutters and removed the delivery system.Following this, the physician attempted multiple times to push off the top cap while keeping the graft below the renal arteries utilizing sheaths and balloons to no success.An angiogram was performed and the physician was satisfied with the relative blood flow through the graft, concluding that the aneurysm was sufficiently excluded.The patient was then transferred to a theatre to perform an axillo-femoral bypass procedure for the occluded right iliac artery.The patient passed away afterwards, presumably on (b)(6) 2020.A review of the complaint history, device history record, drawing, instructions for use (ifu), manufacturing instructions, quality control and specifications, as well as a review of imaging of the device provided were conducted during the investigation.The complaint device was not returned; however ,post-operative imaging was provided and sent for expert review.The angiogram showed the top cap still in place on the suprarenal stent of the graft after deployment.The cause of the top cap removal failure could not be determined from the imaging.The image reviewer also observed significant calcification, tortuosity, and occlusive disease of the left external iliac artery (eia) access vessel, which may have contributed to the noted resistance and difficulty.Based on the evidence provided and observed, cook has concluded that the device was manufactured to current specifications.Additionally, a document based investigation evaluation was performed.A review of the device master record found that proper procedures are in place to identify and prevent this failure mode prior to device distribution.A review of the design history file found that the affected product is safe and effective for its intended use.A review of the device history record for the top stent lot found one nonconformance for 'no bevel on the barbs' in which the affected components were reworked.No relevant nonconformances or additional complaints were found to be associated with this complaint device system lot.There is no evidence to suggest there is any nonconforming product in house or out in the field.Additionally, a review of the product labeling for the device was completed.The instructions for use state the following instructions related to the reported failure mode: 1 device description: 1.1 zenith renu aaa ancillary graft components: the zenith renu aaa ancillary graft is available as either a straight component (zenith renu aaa main body extension) system or a longer, tapered component (zenith renu aaa converter) system for secondary endovascular intervention in patients having received prior endovascular repair of infrarenal abdominal aortic or aortoiliac aneurysms in which there is inadequate proximal fixation or seal.4 warnings and precautions: 4.1 general: the zenith renu aaa ancillary graft is not intended for primary endovascular treatment of patients with abdominal aortic or aortoiliac aneurysms.It is intended for use in patients in whom an endovascular graft has already been placed.4.2 patient selection, treatment and follow-up: adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall), morphology (minimal tortuosity, occlusive disease and/or calcification), and pre-existing graft diameter should be compatible with vascular access techniques and delivery systems of a 16 to 22 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.4.5 implant procedure: do not continue advancing any portion of the delivery system if resistance is felt during advancement of the wire guide or delivery system.Stop and assess the cause of resistance; vessel, catheter or graft damage may occur.Exercise particular care in areas of stenosis, intravascular thrombosis or in calcified or tortuous vessels.Inadequate fixation of the zenith renu aaa ancillary graft may result in increased risk of migration of the stent graft.Incorrect deployment or migration of the endoprosthesis may require surgical intervention.5 potential adverse events: adverse events that may occur and/or require intervention include, but are not limited to: death.Endoprosthesis: incomplete deployment.8 patient counseling information: device-related risks include occlusion, endoleak, migration, aneurysm enlargement, fracture, potential for reintervention and open surgical conversion, rupture and death.11 directions for use: 11.2 zenith renu aaa converter.11.2.3 zenith renu aaa converter placement.8.Use the gripper to stabilize the gray positioner (the shaft of the delivery system) while withdrawing the sheath.Deploy the first covered stent by withdrawing the sheath while monitoring device location.9.Without moving the table, decrease magnification to check position of the distal end of the device and location of renal arteries.Proceed with deployment until the distal segment of the zenith renu aaa converter is fully deployed.Stop withdrawing sheath.11.2.4 zenith renu aaa converter proximal (top stent) deployment: 2.Remove the safety lock from the top stent trigger-wire release mechanism.Under fluoroscopy, withdraw and remove the trigger-wire by sliding the top stent trigger-wire release mechanism off the handle and then remove via its slot over the inner cannula.If resistance is felt or system bowing is noticed, the trigger-wire is under tension.Excessive force may cause the graft position to be altered.If excessive resistance or delivery system movement is noted, stop and assess the situation.3.Loosen the pin vise.Control the position of the graft by stabilizing the gray positioner of the introducer.Caution: before deployment of suprarenal stent, verify that the position of the access wire extends just distal to the aortic arch.4.Deploy the suprarenal stent by advancing the top cap inner cannula 1 to 2 mm at a time while controlling the position of the device until the top stent is fully deployed.Advance the top cap cannula an additional 1 to 2 cm and then retighten the pin vise to avoid contact with the deployed suprarenal stent.11.2.5 zenith renu aaa converter distal (bottom) deployment: note: the distal stent is still secured by the trigger-wire.1.Remove the safety lock.Withdraw and remove the trigger-wire by sliding the trigger-wire release mechanism off the handle and then remove via its slot over the device inner cannula.12 imaging guideliens and postoperative follow-up: 12.1 general: the zenith renu aaa ancillary graft is not intended for primary endovascular treatment of patients with abdominal aortic or aortoiliac aneurysms.It is intended for use in patients in whom an endovascular graft has already been placed.Based on the information provided, no inspection of the product, and the results of the investigation, a definitive cause was not established but can be traced to patient condition, as it was reported and observed in the provided imaging that the access vessel used in the procedure was tortuous and had calcification, such that it took six attempts to initially advance the delivery system through the access vessel.Additionally, difficulty removing the top cap is a known inherent risk of using this device.Appropriate measures have been taken to address this failure mode.A capa was previously opened for this failure mode and closed as the root cause was determined to be "failure of the end-user in using the device in accordance with the ifu" and was not related to product design or a manufacturing process.The appropriate personnel have been notified.Per the quality engineering risk assessment, no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional patient/event information has been received since the previous medwatch report was sent.

Brand Name
ZENITH RENU AAA ANCILLARY GRAFT CONVERTER
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9539821
Report Number1820334-2020-00042
Device Sequence Number2407851
Product Code MIH
UDI-Device Identifier10827002553948
UDI-Public(01)10827002553948(17)210514(10)8836561
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/14/2021
Device Model NumberN/A
Device Catalogue NumberAX1-2-36-127-ZT
Device Lot Number8836561
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/12/2019
Supplement Date Received by Manufacturer01/10/2020
04/20/2020
Initial Report FDA Received Date01/02/2020
Supplement Report FDA Received Date02/06/2020
04/24/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Other; Required Intervention;